Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 11, 2003, 5:45 PM EDT for Nassau County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 5:45 PM EDT (21:45 UTC)
- Expired
- Aug 11, 2003, 6:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Nassau County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2262 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KJAX 112145
SVRJAX
FLC089-112230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EDT MON AUG 11 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NASSAU COUNTY IN NORTHEAST FLORIDA
* UNTIL 630 PM EDT
* AT 544 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES
NORTHEAST OF HILLIARD...MOVING SOUTH AT 5 MPH.
* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EDT...
HILLIARD...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.
LAT...LON 3062 8173 3058 8189 3068 8194 3078 8197
3084 8190 3080 8187 3079 8179 3071 8168
3065 8164
$$
SHASHYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:38 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 11, 2:38 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 238 PM EDT MON AUG 11 2003 CURRENTLY...AMPLIFIED FLOW ALOFT WITH DEEP TROF OVER THE EASTERN UNITED STATES. AT THE SURFACE...AN ELONGATED TROF STRETCHES FROM THE ATLANTIC STATES TO THE GULF OF MEXICO. MARGINALLY MOIST BUT VERY UNSTABLE AIRMASS IS IN PLACE. STRONGEST CONVECTION OVER COASTAL COUNTIES WHERE MID-LEVEL SHORTWAVE IS INTERACTING WITH THE ATLANTIC SEA-BREEZE. PUBLIC...SERIES OF IMPULSES WILL CONTINUE TO ROUND BASE OF UPPER TROF THROUGH TONIGHT. BEGINNING TUESDAY THE UPPER TROUGH RETROGRESSES WEST-SOUTHWEST WHILE BERMUDA HIGH BUILDS IN FROM THE EAST. SHOULD SEE LESS COVERAGE THROUGH WEDNESDAY AS DRIER AIR FILTERS INTO THE AREA COMPLIMENTS OF THE BERMUDA HIGH. WETTER CONDITIONS TO RETURN THURSDAY (MAINLY FLORIDA ZONES) AS EASTERLY WAVE WILL LIKELY INTENSIFY WHILE MARCHING WEST ACROSS THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. LIGHT TRANSPORT WINDS ON TUESDAY WILL RESULT IN SEA-BREEZE COLLISION WELL INLAND WITH SEA-BREEZES MERGING FURTHER WEST WEDNESDAY AND THURSDAY DUE TO MODERATE EASTERLY FLOW ESTABLISHING. EXTENDED...LONG RANGE MODELS SUGGEST HIGH PRESSURE WILL POSITION OVER THE REGION ON FRIDAY...THEN RETROGRESSES THROUGH THE WEEKEND WITH UPPER TROF DIGGING SOUTH ALONG THE EASTERN SEABOARD. IN FACT... MRF SOLN BRING ATTENDANT COLD FRONT ALL THE WAY DOWN TO THE STATE LINE. THIS IS LIKELY OVERDONE GIVEN TIME OF YEAR. WILL TONE DOWN NORTHERLY WINDS...THUS LOW-END SCATTERED POPS ACROSS THE BOARD LOOK GOOD GIVEN LACK OF DOMINANT WEATHER FEATURE. MARINE...NO HEADLINES EXPECTED. SOUTHERLY FLOW TO CONTINUE THROUGH TUESDAY THEN SHIFT TO THE EAST ON WEDNESDAY AS AS SUBTROPICAL RIDGE AXIS ADVANCES NORTH ALONG THE ATLANTIC COAST. WINDS WILL LIKELY REACH CAUTIONARY LEVELS BY THURSDAY AS TROPICAL WAVE INTENSIFIES WHILE MARCHING WEST OVER THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. AS ADVERTISED...LONG EASTERLY FETCH SWELLS COULD START TO AFFECT WATERS BY THURSDAY. FIRE WX...NO HEADLINES. MINIMUM RH VALUES WILL CONTINUE WELL ABOVE CRITICAL THRESHOLDS. .PRELIMINARY POINT TEMPS/POPS... AMG 71 88 72 90 / 20 50 10 30 SSI 73 86 76 87 / 30 50 10 20 JAX 72 88 74 90 / 30 50 10 20 SGJ 73 87 75 87 / 30 50 10 20 GNV 71 89 72 91 / 20 50 10 30 OCF 72 90 73 91 / 20 50 10 30 16
Hazardous weather outlook, Aug 11, 1:30 PM EDT, 4 hours 15 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 130 PM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A MOIST SOUTHWEST FLOW OFF THE GULF OF MEXICO WILL AGAIN PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING. THESE THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL WITH ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES IN THE STRONGER STORMS. MINOR LOCALIZED FLOODING IS POSSIBLE AS SOME AREAS ARE SATURATED FROM SEVERAL CONSECUTIVE DAYS OF RAINFALL. INTERESTS IN LOW LYING AREAS SHOULD MONITOR THE LATEST FORECAST INFORMATION AND RIVER STATEMENTS...ESPECIALLY THOSE IN SOUTHWEST MARION COUNTY NEAR THE RAINBOW AND WITHLACOOCHEE RIVERS...AND INTERESTS NEAR THE SATILLA RIVER NEAR ATKINSON WHERE RIVER FLOOD WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON MAINLY OVER INTERIOR AREAS. THIS RISK OF RIP CURRENTS WILL INCREASE ALONG THE EAST COAST BEGINNING WEDNESDAY DUE TO AN INCREASING EASTERLY FLOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ
In the hours before
Special weather statement, Aug 11, 4:38 PM EDT, 1 hour 7 minutes before
GAZ165-166-112115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 438 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM... AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF WOODBINE...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WOODBINE...COLESBURG AND DOVER BLUFF THROUGH 515 PM EDT. GUSTY WINDS OF UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
Special weather statement, Aug 11, 4:57 PM EDT, 48 minutes before
FLZ037-040-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 457 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEAST MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM... AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES WEST OF WELAKA...OR ABOUT 7 MILES NORTHWEST OF SALT SPRINGS...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA... POMONA PARK...PALATKA...LAKE COMO AND SAN MATEO THROUGH 530 PM EDT. GUSTY WINDS OF UP TO 50 MPH AND EXCESSIVE LIGHTNING CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
Special weather statement, Aug 11, 5:09 PM EDT, 36 minutes before
FLZ025-112145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 509 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM... AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF OCEANWAY...OR ABOUT 8 MILES EAST OF JACKSONVILLE INTERNATIONAL...MOVING SLOWLY NORTHEAST. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY AND JACKSONVILLE INTERNATIONAL THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CAMP
Local storm report, Aug 11, 5:19 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
519 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM VILANO BEACH FL LIGHTNING
08/11/03 ST JOHNS *** 1 INJ ***
LIGHTNING STRUCK MAN AT
THE TOWN AND COUNTRY MOTEL
IN VILANO BEACH. INJURIES
ARE NOT SERIOUS. REPORTED
BY EMERGENCY MANAGEMENT.
0450 PM ST AUGUSTINE FL FLASH FLOODS
08/11/03 ST JOHNS SIGNIFICANT FLOODING NEAR
SR16 AND MASTERS RD.
POSSIBLE HOME WITH WATER.
REPORTED BY EMERGENCY
MANAGEMENT.
0500 PM ST AUGUSTINE SOUTH FL FLASH FLOODS
08/11/03 ST JOHNS WATER IN HOME AT 230
SEGOVIA RD. REPORTED BY
EMERGENCY MANAGEMENT.
HESSSpecial weather statement, Aug 11, 5:30 PM EDT, 15 minutes before
FLZ033-037-038-112215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 530 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN PUTNAM...SOUTHERN ST JOHNS AND WESTERN FLAGLER COUNTIES FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM... AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF SAN MATEO TO 3 MILES NORTH OF GEORGETOWN...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF PALATKA TO 5 MILES SOUTHWEST OF POMONA PARK...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA...SAN MATEO...GEORGETOWN...EAST PALATKA...LAKE COMO...ORANGE MILLS AND CRESCENT CITY THROUGH 615 PM EDT. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HESS
Special weather statement, Aug 11, 5:33 PM EDT, 12 minutes before
FLZ024-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 533 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NASSAU COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 600 PM... AT 533 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 12 MILES NORTH OF CALLAHAN...OR ABOUT 6 MILES NORTHEAST OF HILLIARD...MOVING SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND CALLAHAN THROUGH 600 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:18 PM EDT | Special Marine Warning | JAX | 57 min | |
| Aug 11, 4:08 PM EDT | Flash Flood Warning | JAX | Saint Johns | 82 min |
| Aug 11, 5:14 PM EDT | Special Marine Warning | JAX | 91 min | |
| Aug 11, 5:23 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 37 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.